Category: 

What are the Most Common Ciprofloxacin Side Effects?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 01 August 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Globally, cold weather is 20 times deadlier than hot weather; moderately cold days actually cause the most deaths.  more...

August 21 ,  1959 :  Hawaii became the 50th state to enter the Union.  more...

Ciprofloxacin is often given to fight bacterial infections, but there are some side effects that can be expected with use of this medication. Some of the most common effects involve the stomach area, as they tend to include nausea, diarrhea, heartburn, and vomiting. Headaches, vaginal itching, and excessive urination may also occur in some patients, though such ciprofloxacin side effects do not typically call for immediate medical attention. On the other hand, certain negative signs should be mentioned to a doctor as soon as possible, such as a rash, fever, depression, or flu-like symptoms. Some even call for emergency treatment since they may be life-threatening, including throat tightness, wheezing, and irregular heartbeat.

Many patients taking this drug will suffer from some side effects until their body gets used to it, at which point the symptoms should subside. Stomach problems are some of the most common side effects of ciprofloxacin, such as diarrhea, nausea, and vomiting. Heartburn and pain in the stomach can also occur, and may be accompanied by headaches and urgent urination. Finally, females may notice some vaginal discharge and itching. While these ciprofloxacin side effects are often bothersome, they are not considered life-threatening, so patients who notice them are encouraged to continue taking the medication until they can mention the issue to their doctor at their next appointment.

Ad

Some ciprofloxacin side effects are not considered normal, and may lead to serious issues. For example, some people notice adverse physical symptoms that may include a skin rash, hives, sudden bruising, and tremors. Others may assume that they have the flu, since fatigue, fever, and loss of appetite may occur. What these patients might not expect is a change in the mental state, as this drug can bring on depression, anxiety, confusion, and paranoia. These ciprofloxacin side effects can be considered dangerous since they may lead to suicide or car accidents, although insomnia, nightmares, and hallucinations are more common results.

While all ciprofloxacin side effects should be reported to a doctor, some require emergency treatment. For instance, it may become hard to breathe when taking this drug, as the throat may swell. This often results in wheezing, a feeling of throat tightness, and difficulty swallowing. The heartbeat may also become irregular, beating faster than usual, partly due to the body's panic at not being able to breathe easily. Seizures and fainting may also result, making it crucial to get medical care as soon as possible.

Ad

You might also Like

Recommended

Discuss this Article

anon350909
Post 6

I took one pill and in about an hour, I got hives all over my body.

anon286701
Post 5

I am 17 weeks pregnant and have taken three doses of Ciplox 500 mg for a UTI and ureter calculi. Two or three hours after taking the dose, I am hallucinating and have bouts of laughing. I am scared. Please advise.

anon282374
Post 4

I am 33 and took it 2 years ago for prostatitis. I have not been well since. I felt awful while taking it and I think it has messed up my digestive system. I cannot tolerate undigested vegetables and stuff. Prior to this I had no problems.

I saw a gastroenterologist and he said this was possible. I have not done the scope tests he had requested to figure out what it is for sure. After eating lettuce, corn or nuts, my abdomen hurts like it tensing up real bad. My legs and feet hurt the same. I try to stretch and my flexibility is horrible. Once I get it out all seems to return to normal. This can last for days. Has anyone else experienced it like this?

bear78
Post 3

@turkay1-- I've never heard of that, that's interesting. I would have never thought of an antibiotic having such an effect. I wonder if it attacks tendons thinking it's an infection?

I would also like to know if anyone else has experienced this and if I need to worry about it.

I'm on it for a stubborn skin infection. My doctor said that it's one of the most effective antibiotics for skin infections. I think it's working but I hate the side effects of ciprofloxacin. It's upsetting my stomach and also giving me diarrhea. I'm taking antacids to try to prevent hyperacidity and drinking lots of fluids.

burcinc
Post 2

I'm one of the lucky ones who have hypersensitivity to ciprofloxasin. I only took ciprofloxacin once and immediately developed dizziness and a skin rash afterward. I went to the emergency room and an IV and steroids helped me get through it. I was really scared.

This kind of reaction to cipro is not very common though. Like I said, I'm one of the lucky ones.

I do know however, that women have to be careful when they're taking ciprofloxacin when they're also on birth control pills. My doctor asked me this before prescribing it. Apparently, ciprofloxacin (and other antibiotics) reduces the effectiveness of birth control pills! So it's possible to get pregnant while on them!

candyquilt
Post 1

I read on a forum that ciprofloxacin can cause weakening and rupturing of tendons. I don't know if there are studies proving this or not, but I also feel that these two might be related.

The reason is because I have been suffering from intense tendon pain on both of my feet for the past couple of years. I had a tendon injury more than ten years ago but everything had been just fine afterward. Two years ago, I had several bacterial infections and took several courses of ciprofloxacin antibiotics. It was after this that my tendons started to act up and I've had constant pain ever since. I did not suffer from any injury during this time and I don't have arthritis.

Just wondering, has anyone else experienced similar cipro side effects?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email